Alert archive / Wyoming / Red Flag Warnings in 2023

Red Flag Warning 4, NWS Cheyenne, WY

August 21, 20234 counties in Wyoming

NWS Cheyenne, WY issued this red flag warning at Aug 21, 2023, 3:16 AM MDT for 4 counties in Wyoming. It took effect at Aug 21, 2023, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2023, 3:16 AM MDT (09:16 UTC)
In effect from
Aug 21, 2023, 12:00 PM MDT
Expired
Aug 21, 2023, 8:00 PM MDT
In force
8 hr
Issued by
NWS Cheyenne, WY

Counties Converse County, WY, Goshen County, WY, Niobrara County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 157 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 9.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2023-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2023-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

623 
WWUS85 KCYS 210916
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
316 AM MDT Mon Aug 21 2023

...Red Flag Warning from Noon through 8pm today for zones 417 and
418...

.The combination of gusty winds, very warm temperatures and low
humidity will create near critical fire weather conditions
especially for the western portions of these zones.

WYZ417-418-212215-
/O.NEW.KCYS.FW.W.0004.230821T1800Z-230822T0200Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
Middle North Platte River Basin/Niobrara and Converse High Plains-
316 AM MDT Mon Aug 21 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITIES for FIRE WEATHER ZONES
417 AND 418...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from noon today to 8 PM MDT this
evening. 

* AFFECTED AREA...Fire weather zone 417. Fire weather zone 418.

* WIND...Southwest at speeds of 25 to 30 mph.

* HUMIDITY...12 to 15 percent.

* HAINES...4

* THUNDERSTORMS...No Thunderstorms are expected.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
597 
WWUS85 KCYS 211913
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
113 PM MDT Mon Aug 21 2023

...Red Flag Warning from Noon through 8pm today for zones 417 and
418...

.The combination of gusty winds, very warm temperatures and low
humidity will create near critical fire weather conditions
especially for the western portions of these zones.

WYZ417-418-220200-
/O.CON.KCYS.FW.W.0004.000000T0000Z-230822T0200Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
Middle North Platte River Basin/Niobrara and Converse High Plains-
113 PM MDT Mon Aug 21 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 417 AND
418...

* AFFECTED AREA...Fire weather zone 417. Fire weather zone 418.

* WIND...Southwest at speeds of 25 to 30 mph.

* HUMIDITY...12 to 15 percent.

* HAINES...4

* THUNDERSTORMS...No Thunderstorms are expected.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Aug 20, 10:49 PM MDT, 4 hours 27 minutes earlier.

Area forecast discussion, Aug 20, 10:49 PM MDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1049 PM MDT Sun Aug 20 2023

.SHORT TERM...(This evening through Tuesday)
Issued at 347 PM MDT Sun Aug 20 2023

1) Wildfire smoke from fires burning in eastern Washington and
Canada my produce widespread haze across portions of Niobrara,
Converse and the northern Nebraska Panhandle.

2) Very hot temperatures expected across much SE Wyoming and the
Nebraska Panhandle on Monday. Triple digit heat will be widespread
across the Nebraska Panhandle and some heat highlights may need
to be issued.

3) Breezy and dry conditions will create areas of elevated to
near critical fire weather conditions across Carbon county and
parts of SE Wyoming Monday afternoon.

4) Isolated to scattered showers and thunderstorms are possible
for areas west of the Laramie Range on Tuesday. Temperatures still
remaining hot.

The large area of high pressure becomes the dominant weather
player across much of the Intermountain West as the area
transitions toward a hot, dry and breezy pattern beginning Sunday
and continuing into Monday. The main weather impact on Sunday will
be areas of smoke and haze moving into northeastern Wyoming and
the Nebraska Panhandle. Winds will bring down the smoke and haze
brought on by the large wildfires burning over western Canada and
the Pacific Northwest.

Potential for heat highlights as temperatures are expected to
turn very hot across much of SE Wyoming and the Nebraska Panhandle
on Monday. NAEFS continue to show 700mb temperatures in the 99th
percentile with a thermal ridge beginning more prominent across
the Nebraska Panhandle. Temperatures are progged to warm between
99-104F across a large portion of the Nebraska Panhandle and with
low to mid 90s across SE Wyoming. This temperature forecast will
be monitored for potential heat highlights being needed for
Monday. Additional concern on Monday will be the potential for
fire weather conditions across Carbon, Niobrara and Converse
counties. For more details see fire weather discussion below.

Could see a return of moisture into central Wyoming on Tuesday as
the ridge begins to flatten out and slowly shift back toward the
east. Much of the area should remain dry on Tuesday but some
showers and thunderstorms will be possible across areas west of
the Laramie Range where the better transport of moisture will
interact with the higher terrain. Areas east of the Laramie Range
will continue to see hot, dry and breezy conditions once again.

.LONG TERM...(Wednesday through next Sunday)
Issued at 347 PM MDT Sun Aug 20 2023

By Wednesday, the strong 600 decameter high over the center of the
country begins to weaken and shift further south. The biggest impact
this will have on the area is to cool temperatures off by a few
degrees, leading to highs in the 80s and 90s. This also puts the
area in more southwesterly flow allowing some better moisture to
move into the western half of the CWA. There is a weak disturbance
thats moves through the ridge on Wednesday which will likely trigger
isolated to scattered convection across the high terrain during the
afternoon hours. A similar day is expected on Thursday with
temperatures continuing to cool off with another round of scattered
convection possible. Luckily, severe weather chances look minimal on
both days.

The forecast begins to deviate on Friday with both the GFS and ECMWF
showing different solutions. The GFS has changed its course from
previous runs yesterday. Originally, it showed a plume of monsoon
moisture extending into the CWA leading to widespread heavy
rainfall. Now, the current deterministic GFS builds a ridge axis
over the CWA which keeps the monsoon moisture farther south in
Colorado. As a result, soundings from the GFS are much less
saturated with lower PWs, especially in the northern half of the
CWA. GFS still shows some heavy rainfall, though it is not as
widespread and mainly confined to the Colorado/Wyoming boarder and
areas west of the Laramie Range. In contrast, the ECMWF shows a much
wetter solution with a strong monsoon push. ECMWF model soundings
show fairly saturated profiles with PWs well above climatological
normal. ECMWF mean PWs are above the 99.5th percentile for most of
the CWA! The deterministic model shows widespread heavy rainfall
across the area Friday and even into the day on Saturday. Following
this solution, flash flooding could definitely be a concern. Because
of this, did align PoPs on Friday closer to the ECMWF as it has been
more consistent over the past few days.

Heading into the weekend, conditions become a bit drier as the upper-
level ridge over the center of the country begins to retrograde back
westward and push the moisture further west. Still looking at
precipitation chances both days due to a weak shortwave moving
across the region but again, storms will likely not be severe due
to lack of instability and shear.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1050 PM MDT Sun Aug 20 2023

Overall fairly good flight conditions across the area over the
next 24 hours or so, but some challenges to the forecast for NE
terminals still exist through Monday morning due to LLWS and
potential for low clouds and/or fog. Models continue to show a
low-level jet developing over western Nebraska through early
Monday morning, so maintained LLWS with SSW winds just above the
surface. These could occasionally mix down to the surface, but for
the most part kept the gusty winds out of the TAF. The biggest
challenge with this forecast is KCDR, where some models indicate
another round of fog or low CIGs developing during the early
morning hours. While HREF guidance has fairly low probabilities
for IFR conditions, decided to nudge in that direction because
most models are struggling with the current wind direction (which
counties to be northeast). Confidence is low, but enough to add to
the TAF for a few hours Monday morning.

Other than that, a dry and mostly clear day is expected Monday
with a some gusty winds developing.

&&

.FIRE WEATHER...
Issued at 150 PM MDT Sun Aug 20 2023

Hot, dry and breezy conditions will be common today through
Tuesday, with Monday being the day of greatest concern for
potential fire weather conditions to develop across Carbon county
and Niobrara and Converse counties. The weather by mid-week will
shift back toward a cooler and wetter pattern with scattered to
widespread showers and thunderstorms returning to the forecast.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AW
LONG TERM...SF
AVIATION...MN
FIRE WEATHER...AW

Nearby

Red Flag Warnings in Wyoming, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.